Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS St. Louis, MO

May 10, 2008Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2008, 9:25 PM CDT for Iron County, Madison County, Reynolds County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 9:25 PM CDT (02:25 UTC)
Expired
May 10, 2008, 10:15 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 162 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
9.1
Supercell composite
41.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 110225
SVRLSX
MOC093-123-179-110315-
/O.NEW.KLSX.SV.W.0145.080511T0225Z-080511T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN MADISON COUNTY IN SOUTHEAST MISSOURI
  SOUTHEASTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SACO TO 31
  MILES SOUTHWEST OF SACO...OR ALONG A LINE EXTENDING FROM 13 MILES
  SOUTHEAST OF IRONTON TO 13 MILES WEST OF PIEDMONT...AND MOVING EAST
  AT 38 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SACO...
  MARQUAND...
  BUCKHORN...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3711 9104 3748 9051 3752 9014 3732 9014
      3730 9015 3731 9054 3727 9056 3727 9073
      3717 9073 3713 9078 3708 9078 3708 9098
TIME...MOT...LOC 0225Z 263DEG 33KT 3743 9048 3715 9088

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 110316
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 PM CDT SAT MAY 10 2008

MOC093-123-179-110326-
/O.EXP.KLSX.SV.W.0145.000000T0000Z-080511T0315Z/
REYNOLDS MO-MADISON MO-IRON MO-
1016 PM CDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR IRON...SOUTHERN MADISON AND
SOUTHEASTERN REYNOLDS COUNTIES EXPIRES AT 1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

LAT...LON 3711 9104 3748 9051 3752 9014 3732 9014
      3730 9015 3731 9054 3727 9056 3727 9073
      3717 9073 3713 9078 3708 9078 3708 9098
TIME...MOT...LOC 0225Z 263DEG 33KT 3743 9048 3715 9088

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:54 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 10, 6:54 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT SAT MAY 10 2008

.DISCUSSION...
/303 PM CDT SAT MAY 10 2008/
AN ACTIVE WEATHER REGIME IS FORECAST TO CONTINUE THRU NEXT WEEK WITH
THE FIRST SIGNIFICANT ROUND TONIGHT INTO SUNDAY.

CONDITIONS AND MODEL FORECASTS HAVE CHANGED QUITE A BIT SINCE 24 HRS
AGO WITH THE LATEST DATA NOW POINTING TO THE POTENTIAL FOR SEVERE WX
ACROSS AT LEAST THE SRN HALF OF THE CWA TONIGHT. THE SURFACE LOW IS
NOW FORECAST TO TRACK MUCH FURTHER NORTHWEST THAN PREVIOUSLY
ANTICIPATED WHICH WILL BRING THE UNSTABLE WARM SECTOR EVENTUALLY
INTO THE REGION TONIGHT. PRIND ARE THE SFC LOW IN SOUTH CENTRAL KS
ATTM WILL DEEPEN AND MOVE NEWD INTO NW MO BY EARLY EVENING WHERE
LARGE PRES FALLS ARE CURRENTLY BEING OBSERVED. THE SFC LOW WILL THEN
CONTINUE TO DEEPEN IN RESPONSE TO THE MIGRATING AND DEEPENING
UPPER SYSTEM...MOVING INTO CENTRAL IL BY DAYBREAK SUNDAY.

THIS FORECAST TRACK SHOULD EVENTUALLY ALLOW THE WARM FRONT...WHICH
HAS MOVED INTO FAR SW MO...TO CONTINUE MOVING NWD IN ADVANCE OF THE
MIGRATING SFC LOW/ATTENDANT COLD FRONT. STEEP MID LEVEL LAPSE RATES
ARE ALREADY IN PLACE ACROSS THE REGION...EVIDENT FROM ACCAS THIS
MORNING AND THE 18Z KSGF SOUNDING. THE WARMER AIR AND HIGHER
BOUNDARY LAYER DEW POINTS WITHIN THE WARM SECTOR SHOULD COMBINE
WITH THE STEEP LAPSE RATES...RESULTING IN A MODEST SIZE WARM
SECTOR WEDGE WITH MUCAPES OF 1000-1500 J/KG. ELEVATED THUNDERSTORMS
ONGOING ACROSS SW MO WILL CONTINUE TO PROGRESS EWD INTO ERN MO AND
IL THIS EVENING WITH A THREAT OF HAIL...HOWEVER THE HIGHEST IMPACT
SEVERE WEATHER THREAT WILL OCCUR WITH ANY SFC BASED STORMS AHEAD
OF THE CDFNT/WITHIN THE WARM SECTOR WHICH WILL BE STRONGLY FORCED
BY THE CDFNT AND MID/UPPER TROF. THE KINEMATIC PARAMETERS WILL BE
QUITE FAVORABLE FOR SEVERE STORMS WITH STRONG DEEP LAYER SHEAR AND
IMPRESSIVE VALUES OF 0-1KM AND 0-3KM SRH. THE MOST LIKELY MODE
APPEARS TO BE A SQUALL LINE GIVEN THE NATURE OF THE STRONG
FORCING...WITH A THREAT OF DAMAGING WINDS AND A FEW QLCS TORNADOES.

THE OTHER BIG ITEM WILL BE WIND...AND IT LOOKS LIKE MOTHER NATURE
WILL REALLY TURN ON THE WIND MACHINE.  A TIGHT PRESSURE GRADIENT
WILL DEVELOP IN ASSOCIATION WITH THE DEEPENING LOW AND THIS SHOULD
PRODUCE ADVSRY LEVEL WINDS BEGINNING OVERNIGHT IN THE WAKE OF THE
LOW AND CDFNT...CONTINUING IN ERNEST ON SUNDAY IN THE WAKE OF THE
LOW.  WOULD EXPECT TO SEE SFC WINDS GUSTING FROM 40-50 MPH AT TIMES.
BESIDES THE WIND...THE OTHER WEATHER ELEMENTS WILL COMBINE TO MAKE
THE WEATHER FOR MOTHERS DAY QUITE NASTY. TEMPERATURES WILL REMAIN IN
THE 50S...THE REGION WILL BE BLANKETED IN STRATUS...AND THERE WILL
BE SHOWERS PRIMARILY ACROSS THE NE HALF OF THE CWA IN THE DEEP
CYCLONIC FLOW.

THE REMAINDER OF THE FCST PRETTY MUCH REMAINS ON TRACK WITH MONDAY
STARTING OFF QUITE COOL THEN TEMPERATURES MODERATING. THE NEXT
SYSTEM WILL THEN BEGIN AFFECTING THE AREA AS EARLY AS TUESDAY
AFTERNOON WITH SHRA/TSRA CONTINUING INTO AT LEAST EARLY WED.

GLASS
&&

.AVIATION...
/653 PM CDT SAT MAY 10 2008/ FOR THE 00Z TAFS... STRENGTHENING
SURFACE LOW OVER SOUTHWEST MO...NEAR JOPLIN...WILL LIFT RAPIDLY TO
THE NORTH AND EAST THIS EVENING...PULLING A COLD FRONT THROUGH THE
FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
FOR THE FIRST FEW HOURS OF THE TAF FORECAST PERIOD... BEFORE A
MORE ORGANIZED LINE THAT HAS DEVELOPED AHEAD OF FRONT MOVES IN.
KCOU SHOULD SEE THIS ACTIVITY AFTER 00Z...KSUS/KSTL AFTER 02Z. AS
FOR KUIN...THEY SHOULD JUST SEE A MORE DISORGANIZED COMPLEX AS
THEY WILL BE CLOSER TO THE SURFACE LOW. ALMOST IMMEDIATELY BEHIND
THE ACTIVITY...WILL SEE FRONT SLIDE THROUGH KCOU AROUND 03Z...AND
AROUND 06Z AT KUIN...KSTL AND KSUS.

AFTER ALL OF THIS...WILL SEE WINDS PICKUP WITH SUSTAINED WINDS
OVER 30 MPH AT TIMES AND GUSTS TO 45 TO 50 MPH FROM THE WEST TO
NORTHWEST...BEFORE DIMINISHING LATE TOMORROW AFTERNOON. AS FOR
CLOUD COVER...IFR/MVFR TO PERSIST TIL LATE TOMORROW AFTERNOON AS WELL.

BYRD
&&

.CLIMATE...

RECORD LOW MAX TEMPS FOR MAY 11

COU   53 IN 1952
STL   53 IN 1960
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-LINCOLN-MADISON-PIKE-REYNOLDS-ST. CHARLES-
     ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

     WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-RALLS-SHELBY.

IL...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:49 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT SAT MAY 10 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
349 PM CDT SAT MAY 10 2008

...WIND ADVISORY IN EFFECT OVERNIGHT THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...PRIMARILY SOUTH OF A CUBA
TO SPARTA LINE...WITH A SLIGHT RISK OF SEVERE STORMS ACROSS THE
REMAINDER OF THE AREA. THUNDERSTORMS ARE EXPECTED TONIGHT...WITH A
SQUALL LINE EXPECTED TO TRACK ACROSS THE REGION. THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ESPECIALLY DURING THE EVENING HOURS.

AFTER THE SYSTEM MOVES THROUGH LATE THIS EVENING...STRONG
NORTHWEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP OVERNIGHT.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG NORTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL OCCUR
ON SUNDAY AND VERY EARLY SUNDAY EVENING.

THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA TUESDAY THROUGH WEDNESDAY.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, May 10, 6:49 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 SW BELGRADE           37.75N  90.90W
05/10/2008  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00043

SIPPRELL
Local storm report, May 10, 6:53 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 NW BELGRADE           37.83N  90.90W
05/10/2008  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00044

SIPPRELL
Local storm report, May 10, 8:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     MODOC                   38.05N  90.04W
05/10/2008                   RANDOLPH           IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWNED

&&

EVENT NUMBER 00047

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:34 PM CDTTornado WarningLSXSainte Genevieve26 min
May 11, 10:58 AM CDTRiver Flood WarningLSXLincoln23 hr
May 11, 11:51 AM CDTRiver Flood WarningLSXGasconade, Montgomery3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.